Tuesday, 8 November 2011

About Last Night

Last night was one of the worst in memory. I have been suffering for a few days now since having the latest lot of Rituximab treatment. I recall feeling a little bit under the weather for a couple of days when I have had the treatment before but nothing like the last few days. It started with a pretty sleepless night the day of the treatment and, feeling fed up the following morning, I tried to busy myself with stuff around the house. Luckily I had the company of my superstar sister who was on hand to play nurse for the day. Even though I couldn’t really rest, I didn’t have much energy either, so my day was spent switching from small bursts of energy to do the washing up or make some dinner and followed by 2 or 3 hours lying on the sofa.
I had some work obligations to do the following day and even though I slept pretty well the night before I awoke feeling exhausted. I managed to pull myself together for the day because it was important, although I am not quite sure how I did it because I was in agony most of the day and on a completely different planet. I battled through anyway knowing that there was a hot bath and bed waiting for me on the other side. I was feeling quite low in mood by the time I got home and definitely not quite right in the head (my brain felt like cotton wool to be honest) but I thought a good night sleep would sort it out.
I battled with sleep through the night again but did manage to get a few hours in between the tossing and turning but when the morning finally came I was definitely feeling more than under the weather. I spent yesterday feeling absolutely horrendous but with no obvious symptoms. I can’t quite describe it, I wasn’t in pain as such or suffering with anything in particular, it was just like I had this big, dark, damp cloud wrapped around me that I couldn’t shift. I ached but not in usual places, my mood was incredibly low (spent the whole day crying at silly TV shows that weren’t even that depressing) and I didn’t have the energy to do anything. Every time I stood up my head filled with fog and I struggled to stand and prepare meals. So I pretty much switched between the couch, my bed and quick stops in the kitchen when I could manage it. All I wanted to do was sleep, but sleep wouldn’t come.
Praying that all would be well once I slipped into the comfort of my bed last night, I took my usual cocktail of pills and waited to drift off. After an hour of tossing and turning, it was clear it was going to be a long night. I hate night times; they are so unwelcoming with this disease sometimes. You pray all day for bed time to come because you are exhausted and then when it finally does, sleep is the most difficult task. It’s like your body plays tricks on you wanting you to sleep at stupid times when you have things to do during the day, yet when sleep is appropriate, your mind won’t play ball.
Last night was horrendous. I can’t put my finger on what was preventing me from sleep because I was exhausted. I had this weird uncomfortable feeling across my shoulders and neck which wasn’t painful just really frustrating. It made finding a comfortable position impossible. So I wandered around the house at unearthly hours, attempted to sleep on the sofa, the spare room (so I wouldn’t wake my boyfriend) and even tried the floor. Nothing worked and the frustration was unbearable. I wanted to scream out for help at one point but nothing was actually wrong, I just wanted so much to go to sleep. I don’t understand the concept of sleep, if you are so incredibly tired then why won’t your mind just let you rest? I don’t think I’ve ever been happier than when I heard my boyfriends alarm go off this morning. It meant the night of pure torture was finally over, even if I still felt horrendous.
Today I am still suffering with my flu like symptoms of having a temperature, aching body, strange tummy and generally feeling like crap. I am so upset because I have work to do and no energy to do it. I need to get out of the house but haven’t the strength or mental ability to actually put that into action. So instead I sit here, covered with a blanket and shivering (even though my house is like a sauna thanks to central heating). The one good thing is that after running out of painkillers at the weekend, I finally managed to get some relief this morning from the chemist. Not exactly a great achievement but for me it’s the best I can do right now.
After not suffering too much with previous Rituximab sessions, I am a little concerned that this is going to be the case from now on. I worry I will have to write off an entire week post treatment because of this frustrating black cloud that swallows me up afterwards. It may be nothing to do with the treatment at all, just a coincidence, but hard to see it that way when it has occurred directly after the infusion. I know everyone can expect side effects following medication but I wasn’t warned about ‘black cloud syndrome’ (as I call it). Another good way to describe it would be to think of your worse hangover ever, double it, throw in some confusion and lack of sleep and then you might know how I am feeling right now. The awful thing is that I didn’t even have the wild night out to blame it on.
So I will continue to plough through the fog that is my day and hope that tonight will bring sleep and tomorrow will be an end to this Rituxi-hangover. Oh and I have the next infusion in just over a week to look forward to. Super. Best not make any plans for the week after that one then...


  1. I was saddened to read that you are having these problems after your infusion. There is a website I first spied on RAguys website. You may want to search the medication and see if anyone else has listed these symptoms as possible side effects. Meds can impact each person so differently and currently this is the only website that pulls all the reports together for one to find what others have experienced. Hope it helps...

  2. Oh dear. Poor you. I'm really sorry you feel so rubbish and I hope you feel better soon. It's so hard when everything is such a battle. Xx